Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Determinantal representations of hyperbolic curves via polynomial homotopy continuation

Authors: Anton Leykin and Daniel Plaumann
Journal: Math. Comp. 86 (2017), 2877-2888
MSC (2010): Primary 14P99, 14Q05, 14Q99; Secondary 65F40, 90C22
Published electronically: February 16, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A smooth curve of degree $ d$ in the real projective plane is hyperbolic if its ovals are maximally nested, i.e., its real points contain $ \lfloor \frac d2\rfloor $ nested ovals. By the Helton-Vinnikov theorem, any such curve admits a definite symmetric determinantal representation. We use polynomial homotopy continuation to compute such representations numerically. Our method works by lifting paths from the space of hyperbolic polynomials to a branched cover in the space of pairs of symmetric matrices.

References [Enhancements On Off] (What's this?)

  • [1] Daniel J. Bates and Frank Sottile, Khovanskii-Rolle continuation for real solutions, Found. Comput. Math. 11 (2011), no. 5, 563-587. MR 2844789,
  • [2] Arnaud Beauville, Determinantal hypersurfaces, Michigan Math. J. 48 (2000), 39-64. Dedicated to William Fulton on the occasion of his 60th birthday. MR 1786479,
  • [3] A. C. Dixon, Note on the reduction of a ternary quantic to a symmetrical determinant, Cambr. Proc. 11 (1902), 350-351.
  • [4] B. A. Dubrovin, Matrix finite-gap operators, Current problems in mathematics, Vol. 23, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1983, pp. 33-78 (Russian). MR 734313
  • [5] Jean-Pierre Jouanolou, Théorèmes de Bertini et applications, Progress in Mathematics, vol. 42, Birkhäuser Boston, Inc., Boston, MA, 1983 (French). MR 725671
  • [6] Steven L. Kleiman, Bertini and his two fundamental theorems: Studies in the history of modern mathematics, III, Rend. Circ. Mat. Palermo (2) Suppl. 55 (1998), 9-37. MR 1661859
  • [7] D R. Grayson and M E. Stillman,
    Macaulay 2, a software system for research in algebraic geometry.
    Available at
  • [8] Robin Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157
  • [9] J. William Helton and Victor Vinnikov, Linear matrix inequality representation of sets, Comm. Pure Appl. Math. 60 (2007), no. 5, 654-674. MR 2292953,
  • [10] Anton Leykin, Numerical algebraic geometry, J. Softw. Algebra Geom. 3 (2011), 5-10. MR 2881262,
  • [11] A. Leykin and D. Plaumann,
    Algorithms and software for determinantal representations of plane curves.
    Available at
  • [12] Wim Nuij, A note on hyperbolic polynomials, Math. Scand. 23 (1968), 69-72 (1969). MR 0250128
  • [13] Daniel Plaumann, Bernd Sturmfels, and Cynthia Vinzant, Computing linear matrix representations of Helton-Vinnikov curves, Mathematical methods in systems, optimization, and control, Oper. Theory Adv. Appl., vol. 222, Birkhäuser/Springer Basel AG, Basel, 2012, pp. 259-277. MR 2962788,
  • [14] Daniel Plaumann and Cynthia Vinzant, Determinantal representations of hyperbolic plane curves: an elementary approach, J. Symbolic Comput. 57 (2013), 48-60. MR 3066450,
  • [15] Victor Vinnikov, Complete description of determinantal representations of smooth irreducible curves, Linear Algebra Appl. 125 (1989), 103-140. MR 1024486,
  • [16] Victor Vinnikov, Selfadjoint determinantal representations of real plane curves, Math. Ann. 296 (1993), no. 3, 453-479. MR 1225986,
  • [17] Victor Vinnikov, LMI Representations of Convex Semialgebraic Sets and Determinantal Representations of Algebraic Hypersurfaces: Past, Present, and Future,
    arXiv:1205.2286 (2011).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 14P99, 14Q05, 14Q99, 65F40, 90C22

Retrieve articles in all journals with MSC (2010): 14P99, 14Q05, 14Q99, 65F40, 90C22

Additional Information

Anton Leykin
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia

Daniel Plaumann
Affiliation: Fachbereich Mathematik und Statistik, Universität Konstanz, Germany
Address at time of publication: Technische Universität Dortmund, Fakultät für Mathematik, 44227 Dortmund, Germany

Received by editor(s): November 25, 2014
Received by editor(s) in revised form: June 26, 2016
Published electronically: February 16, 2017
Additional Notes: The first author was supported by NSF grant DMS-1151297
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society